Testing patients at high risk and eradicating infection may reduce bleeding risk, but further pharmaco-economic analysis is required
Helicobacter pylori infections and low dose aspirin (75–325 mg daily) are the two most important, independently modifiable risk factors in the pathogenesis of peptic ulcers and peptic ulcer complications.1 Low dose aspirin use has increased over the past decade because of its benefits for preventing cardiovascular events and even colon cancer. Despite assertions that H. pylori infections increase the risk of aspirin-related gastrointestinal bleeding, the influence of this interaction is complex, poorly defined, and contentious. H. pylori infection is common among patients taking low dose aspirin,2 and the consequences of interactions between the two factors would therefore have important implications. A 2010 systematic review3 explored the impact of H. pylori on upper gastrointestinal bleeding risk in low dose aspirin users, but the available evidence was insufficient for strong conclusions. Of the 13 studies included in the analysis, ten were cohort studies with heterogeneous inclusion criteria, types of H. pylori, and upper gastrointestinal bleeding diagnoses, and the dosage and duration of aspirin use were also diverse; two randomised controlled trials had short follow-up periods and relatively small sample sizes.3
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.